Women Home > Is 5-Hydroxytryptophan Safe?
Many people may wonder, "Is 5-hydroxytryptophan safe?" Many healthcare providers do not recommend taking 5-hydroxytryptophan, because it may cause a dangerous group of symptoms called eosinophilia myalgia syndrome (EMS). However, it is not clear if EMS is caused by contaminants in certain 5-hydroxytryptophan supplements or if it is caused by 5-hydroxytryptophan itself. 5-hydroxytryptophan warnings and precautions also extend to people who have Down syndrome or certain allergies.
Is 5-Hydroxytryptophan Safe?5-hydroxytryptophan (5-HTP) is an ingredient often used in weight loss supplements (see Weight Loss Pills), although it is often used for other uses as well. In order to use 5-hydroxytryptophan safely, you should talk with your healthcare provider prior to taking 5-hydroxytryptophan if you have:
- Down syndrome
- Any other chronic disease or health problem
- Any allergies, including allergies to medications, foods, dyes, or preservatives.
Also, let your healthcare provider know if you are:
- Pregnant or thinking of becoming pregnant
You should also be sure to tell your healthcare provider about any other medicines you are taking, including prescription and non-prescription medicines, vitamins, and herbal supplements.
Specific 5-Hydroxytryptophan Warnings and PrecautionsSome of the warnings and precautions to be aware of concerning the safety of 5-hydroxytryptophan include the following:
- Supplements (including 5-hydroxytryptophan) are not regulated as closely as medications. In fact, supplements can be sold in the United States without ever having been shown to be safe or effective.
- It has been reported that giving 5-hydroxytryptophan to people with Down syndrome may increase the risk of seizures.
- There have been reports that 5-hydroxytryptophan supplements may cause eosinophilia myalgia syndrome (EMS), a dangerous group of symptoms that affect the muscles and other parts of the body. It is not clear if EMS is caused by contaminants in certain 5-hydroxytryptophan supplements or if it is caused by 5-hydroxytryptophan itself. Many healthcare providers recommend avoiding 5-hydroxytryptophan until this controversial matter is cleared up.
- 5-hydroxytryptophan supplements may possibly interact with medications (see Drug Interactions With 5-Hydroxytryptophan for more information).
- It is not known if 5-hydroxytryptophan is safe for women who are pregnant or breastfeeding (see 5-HTP and Pregnancy and 5-HTP and Breastfeeding).
- If you decide to use supplements, what you see on the label may not reflect what is in the bottle. For example, some herbal supplements have been found to be contaminated with heavy metals or prescription drugs, and some have been found to have much more or much less of the featured ingredient than their label states.
Therefore, make sure the manufacturer of your 5-hydroxytryptophan product is a trusted and reputable manufacturer. It is a good sign if a manufacturer abides by the rules of Good Manufacturing Practices (GMP). It is also a good sign if a product has the United States Pharmacopoeia (USP) seal, which means that the product has been independently tested and shown to contain the correct ingredients in the amounts listed on the label. Your pharmacist is a good resource for information about which manufacturers are the most reputable.